Posted by: Bargain Hunter | May 11, 2010

Finished with chemo at last!

a wig for all seasons

I have not posted a new blog for months because I just haven’t felt well.  Even sitting at the computer made my nausea worse.  And then, I am so technologically retarded that I couldn’t find my username and password since my daughter was the one who set up this blog for me.  Tonight, I decided to update this seldom-used blog of mine.

On April 6th, 2010, I had my last chemo infusion!  The nurses at the infusion center were so nice, they gifted me with a Martinelli’s apple cider bottle and a card signed by all the nurses at the facility.  I have learned more about my cancer treatment from talking to these nurses than from my oncologist or surgeon.  Ten days later, I asked the Lord for a miracle, to allow me to go to Utah to watch my daughter Michelle run her second marathon in less than a year.  I was right in the middle of the severe and intense chemo side effects, but God granted me my wish.  Dave drove us to Salt Lake City and I felt well on the 10-hour drive, the next day I was able to cheer Mish on as she ran through the streets of Salt Lake and afterwards we all celebrated at Sweet Tomatoes restaurant.  Mish was amazing, her back, legs and shins hurt, yet, she didn’t quit, but kept on running even though it was the most pain she has every felt in her life.  On Monday, on the return trip, I slept 9 out of the 10 hours it took to get home.   I thought I was all recovered since I felt well on Monday, but the side effects returned with a vengeance on Tuesday and I have been nauseated ever since.  The oncologist said that it will take two months for all the side effects to go away.  No matter how impatient I am, I have to go through the side effects which consist of nausea 24/7, numbness in my fingers and toes, eye dryness, shortness of breath, loose bowels, purple fingernails, extreme tiredness and constant hunger due to the steroids I’ve been given to combat the chemo drugs.  In fact, I have gained a lot of weight which I am told is very common among chemo patients. 

My hair should start growing back in about two months, I am finally posting a picture of my wig which serves me well.  Let’s hope that my new hair comes out dark and not white because I have been told  it is common for hair to come back in a different color or texture (wavy instead of straight). 

This Monday, May 10th, I started radiation treatment at a place near my home.  I go in every day for strong x-ray machines to zap me.  It only lasts about 30 minutes, so I am able to go home and rest.  This radiation treatment is every day, Monday to Friday, for 6 weeks.  In addition, I continue to go every three weeks for the infusion of the biological drug, Herceptin.  This is considered a “miracle” drug designed specifically to combat my particular cancer cells.  In the beginning, this drug didn’t make me sick, but now it does.  My body has accummulated so much of the chemo drugs, it has been weakened considerably and it will take time for me to recover.  I will continue with these infusions until the end of the year.

Meanwhile, my right knee has been acting up.  I went to see a new orthopaedic surgeon, and he said there is not much he can do to help me.  I will need total knee replacement on my right knee next year, but I will need to wait until I am recovered from all my infusions.  The surgery will probably take place a year from now.

I am sounding like an old woman complaining about her aches and pains.  Believe me, I feel very fortunate because I know my side effects could have been worse.  My chemical oncologist is actually very pleased with my progress.  I am blessed to have a wonderfully suportive husband who does everything for me and your prayers and acts of love have sustained me through these difficult months. 

My chemo is over!  Cheers!!!

Posted by: Bargain Hunter | February 8, 2010

Halfway Mark!

Hooray! Halfway done with chemo drugs!  This week marked my third infusion of the two chemo drugs that cause me the most side effects.   So far, the bad side effects start four days after infusion and last for a week.  After my last cycle, I experienced new side effects, such as dryness on both eyes and nose bleeds.  Fortunately, they are better although I had to keep my eyes closed and couldn’t do much during those 10 days.  That was frustrating as there isn’t much you can do when you can’t use your eyes.

Also my hair is all gone.  A green scary monster shaved it all off with a terrifying weapon (picture enclosed).  I now wear a wig, first time I never have a “bad hair day.”  It is actually a refreshing experience to have an impeccable hairdo all the time!

Increasingly, I feel more fatigued as my chemo treatments progress.  I was feeling guilty for doing so little every day until my oncologist told me that this is normal and will continue as my weekly infusions accumulate in my body.

The one result of my chemo treatment that I looked forward to has not occurred: losing weight.  My daughter, Christie, jokingly predicted that I may be the only chemo patient to gain weight while undergoing chemotherapy!  She was right!  However, not for the usual reasons .  The infusion nurse said that it is common for many chemo patients to gain weight because of all the steroids, allergy and nausea medications we are given every week.  These drugs cause us to actually gain weight.  Whew!  I will embrace any excuse for not losing weight as I thought I would!  I don’t know, however, if I can blame it entirely on these drugs but I do know that when I am nauseated, I feel worse if I don’t have something in my stomach.  It is similar to being pregnant where eating frequently a snack will actually ease the nausea.

Below, you will find pictures of the savage attack on my hair and in my next post, I will show you pictures of the “new look.”

I appreciate all your comments and well wishes.  However, would you believe that I haven’t figured out how to post them.  So, I will just keep your comments private for now.  Let’s see if I can post some pictures now.

Before
Back view
Sad
“Honey, who do I look like now?” “Your Buddhist monk father.” True
The green monster. Who is that scary guy?
All gone!
Posted by: Bargain Hunter | January 2, 2010

Update on chemo treatment

Hi Everyone,

I hope you had a lovely Christmas with your loved ones and wish you a Prosperous New Year!

On December 23rd, I started my first cycle of chemo (3 drugs) and have had two infusions so far.  Since I was healthy going into the first infusions, the side effects haven’t been too bad.  I take nausea pills before, during and after chemo infusions, so the nausea has been under control.  Some days I feel yucky and take it easy.  The most common side effect, so far, has mostly been with my stomach, some days I feel like I am having stomach flu and it lasts for hours.  Starting last weekend, I have lived on a very bland diet of cream of wheat, french bread and bananas.  When I deviate, then I pay for it. 

I am learning to take nausea pills consistently and to anticipate feeling sick so the medicine is in my body before the sickness starts.

Yesterday I sneaked in some cake and ice-cream because it was my birthday and fortunately, I am feeling okay today.  

I go every Tuesday for chemotherapy drug infusions of Herceptin and every three weeks for infusions of Docetaxel, Carboplatin and Herceptin.  This will continue for 18 weeks,  then I start 6 weeks of radiation treatment and Herceptin for another five months.

My children and grandchildren have been with us and we spent a memorable Christmas together.  Having them around us has been of great help, especially with cooking and cleaning and just by being distracted from the chemo effects.

Michelle is helping me getting started with my first attempt at blogging.  Hopefully, I can learn to post pictures along the way. 

I appreciate all your thoughts and prayers!

 It really strengthens me and keeps me going.  I will continue to add more information on my battle with cancer as this long journey unfolds.

Christmas 2008, our six children (minus Bob who was sick) plus spouses

This is our traditional "candy cane bread" that we make every Christmas.

Categories

Follow

Get every new post delivered to your Inbox.